Prescription Medications and the Sun

Vanguard Dermatology prescription skin moisturizer Prescription Medications and the Sun

It’s summer -- a time when you probably want to spend more time outside, but before you head to the pool or the park, make sure that the medications you’re taking won’t ruin your fun. Certain prescription medications don’t mix well with sunlight. Find out what those medications are, how your skin might react and how you can prevent skin problems during your outdoor activities

Sun Allergy

An allergic reaction to the sun can occur when your skin is chemically altered and reacts to exposure to UVA (long rays) or UVB (short wavelength) rays. This reaction is called photosensitivity. Certain medications can cause photosensitivity, both topical medications applied directly to your skin or medications that are taken orally or injected. Photosensitivity is broken down into 2 categories: phototoxicity and photoallergy.

Phototoxicity and Photoallergy

Photoallergy is an allergic reaction in the skin, usually occurring a few days after the skin’s exposure to sunlight. Photoallergy is a reaction to topical medications. Your body’s immune system produces antibodies to fight the irritant, which then leads to inflammation. The inflammation usually appears on the skin as a skin rash and can spread to other areas not exposed to sunlight. Phototoxicity, which is more common than photoallergy, is irritation of the skin manifesting within a few hours to a few days of sun exposure. It can happen as a reaction to oral, injected or topical medication. In phototoxicity, the medication absorbs the UV light and then releases it into the skin, causing cells to die. For some, symptoms of phototoxicity can last years after the medication has been stopped. Some photosensitivity also shows up as a reduced ability to sweat or increased amount of fluid excreted in urine.

Symptoms

The skin irritation caused by photosensitivity usually looks like a sunburn or a rash, having red blotches, itching or pain, raised bumps, and in severe cases, blistering, weeping and/or crusting. This allergy rash is different from a heat rash, which usually shows up in areas that are dark, sweaty and closed off from fresh air, like your armpits or groin.

Causes

Certain kinds of antibiotics can cause photosensitivity, such as ciprofloxacin, doxycycline, levofloxacin, ofloxacin, tetracycline, trimethoprim. Other medications that can cause photosensitivity include heart medications like Codarone, diuretics, retinoids (commonly used to treat acne), sulfa-based drugs, chemotherapy drugs, blood-pressure and cholesterol medications, antihistamines, non-steroidal anti-inflammatory drugs (NSAIDs) like Ibuprofen. Tricyclic antidepressants (like Sinequan) don’t tend to mix well with heat, decreasing your ability to sweat and preventing your body from knowing that it’s overheating.

Prevention

If you are experiencing photosensitivity due to medication you are taking, talk to your doctor to see if there is an alternative medication you can take that won’t cause an allergic reaction. If there aren’t good alternatives, there are some things you can do to prevent inflammation on your skin and other symptoms of photosensitivity. Many of these tips are basic sun protection measures and will prevent any kind of sun damage to your skin, including reducing the risk of skin cancer. First, stay out of the sun as much as possible, especially during the sun’s peak hours of 10-2. When you are in the sunlight, wear protective clothing, like broad-brimmed hats, sunglasses, long sleeve shirts and pants or long skirts. Avoid fabrics with loose weaves, as well as thin fabrics. Dark or brightly-colored clothing does the best job of protecting your skin from UV rays. And wear broad-spectrum sunscreen with a minimum SPF of 30. Pay close attention to your skin after you’ve applied a new sunscreen to make sure your skin is not sensitive to the lotion. Many people find that they have allergic reactions to the sun when their skin is suddenly exposed to sunlight after a season of darker weather. So, at the beginning of spring or summer, gradually expose your skin to sunlight by slowly increasing the amount of time you spend in the sun.

Call Vanguard Today!

Get in touch with Vanguard Dermatology in the greater New York City area. The board-certified dermatologists at Vanguard will work closely with you to make sure your skin is at its optimal health.

Request an Appointment

About Us Forms

Areas We Serve